Friday, December 11, 2009

Pain meds - necessary and toxic?

I received some disturbing news from my doctor's office today: my liver count is high. And since I don't drink alcoholic beverages at all, this little problem is undoubtedly being caused by taking pain meds that are formulated with acetaminophen.

I knew taking acetaminophen products could be harmful to the liver but I didn't think I took enough of them to have to worry about it. But, over the last few months, pain meds have become a lot more necessary.  Excedrin Migraine helps best for migraine headaches, Tramadol works pretty well for my afternoon body aches and the occasional Hydrocodone helps take the edge off my severe pain. All of these meds contain acetaminophen and I guess I've been taking enough of them to affect my liver, even though I never take two different kinds of pain meds on the same day and I rarely take more than one dose a day.

My doctor said I need to come back in a month to have my liver count checked again and, if it's still high, they will have to run more tests. She also said I don't have to completely stop taking my pain meds but I should take them only when necessary. Um, hello! I DO only take them when necessary. I'm very conservative about taking medications. But the past few months have been really rough and I have been taking a lot more than normal just to get by.

This news couldn't come at a worse time. December is the month that is the hardest for me to get through.  I always have a flare when the seasons change and December is when we usually get our first wintry weather (and this year is definitely no exception - we've had daytime highs in the 20's all week). Add to this all the stress and busyness of the holidays and I can barely get through, even with pain meds.

When I see the doctor next month, I will insist she looks in to some of the new pain meds they are coming out with for chronic pain patients. And in the meantime....????? I honestly don't know how to get through the shopping, cooking and socializing of the holidays without quite a bit of pain medication.

3 comments:

Teresa said...

Oh, Trish! I'm so sorry to hear this news. I had a high liver count when I was pregnant with Tabitha. At the time they said it was being caused by the
preclampsia, but now I wonder??? I took Depakote for several years for my migraines and it causes liver damage. Plus I was on Percocet, which contains acetamenophin, for many years before I was recently switched to something else. When I had my gall bladder surgery the surgeon told me that my liver didn't look "healthy" when he looked at it during the surgery. I now refuse to take anything with acetamenophin in it or any meds that even have the possibility of liver damage. But who knows WHAT all these meds are doing to me??? I often worry about what's going to happen to me 10 years down the road, but in truth it's all I can do to take one day at a time! And those days most often require some form of pain relief. What's one to do?

Denise @ Sunflowers, Chocolate and Little Boys said...

Im so sorry your liver test came back bad. I worry about that too since I take pain meds daily. Docs dont understand that we try not to take the meds but we HAVE to. The pain is too much.
You are in my prayers!

Trisha Pearson said...

Teresa, I know what you mean. I also worry about what taking these meds will do to me down the road. I guess I should have been even more conservative about taking them but, like you say, we have to take it one day at a time and most days some form of pain relief is necessary.

Denise, you are so right, the docs really don't understand that we need the pain meds just to get through a regular day. It's not like we're taking them just for the fun of it! Thank you for the prayers.